Alert archive / Hawaii / Areal Flood Advisories in 2021
Areal Flood Advisory 21, NWS Honolulu, HI
NWS Honolulu, HI issued this areal flood advisory at Jan 25, 2021, 7:26 AM HST for Hawaii County, Hawaii. It was in force for 6 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 25, 2021, 7:26 AM HST (17:26 UTC)
- Expired
- Jan 25, 2021, 1:15 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 43 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 5.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051
WGHW80 PHFO 251726
FLSHFO
Flood Advisory
National Weather Service Honolulu HI
726 AM HST Mon Jan 25 2021
HIC001-252015-
/O.NEW.PHFO.FA.Y.0021.210125T1726Z-210125T2015Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
726 AM HST Mon Jan 25 2021
The National Weather Service in Honolulu has issued a
* Flood Advisory for...
The island of Hawaii in Hawaii County
* Until 1015 AM HST.
* At 726 AM HST, radar and automated rain gauges indicated
persistent heavy showers over the Hilo, Puna, and Kau Districts
falling at a rate of 1 to 2 inches per hour. Heavy rainfall is
also occurring on the higher elevations on Saddle Road and is
affecting North Kulani Road near Mountain View. Additional heavy
rainfall is expected through the day.
* Locations in the advisory include but are not limited to...
Hilo, Hawaiian Paradise Park, Volcano, Hawaii Volcanoes National
Park, Glenwood, Mountain View, Wood Valley, Pahala, Hawaiian
Acres, Orchidland Estates, Keaau, Pohakuloa Training Area, Punaluu
Beach, Pohakuloa Camp, Kawa Flats, Pahoa, Papaikou, Pepeekeo and
Honomu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, drainage ditches and low lying areas prone
to flooding.
Rainfall and runoff will also cause hazardous driving conditions due
to ponding, reduced visibility and poor braking action.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This advisory may need to be extended beyond 1015 AM HST if flooding
persists.
LAT...LON 1904 15587 1939 15560 1964 15568 1979 15562
1978 15543 1996 15516 1986 15507 1976 15508
1975 15500 1964 15497 1953 15480 1945 15483
1932 15499 1925 15516 1925 15529 1914 15544
1913 15550 1907 15554 1896 15559 1889 15566
$$
WROE1 follow-up statement
588
WGHW80 PHFO 252008
FLSHFO
Flood Advisory
National Weather Service Honolulu HI
1008 AM HST Mon Jan 25 2021
HIC001-252315-
/O.EXT.PHFO.FA.Y.0021.000000T0000Z-210125T2315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
1008 AM HST Mon Jan 25 2021
The National Weather Service in Honolulu has extended the
* Flood Advisory for...
The island of Hawaii in Hawaii County
* Until 115 PM HST.
* At 1008 AM HST, radar and automated rain gauges indicated
persistent heavy showers over the Hilo, Puna, and Kau Districts
falling at a rate of 1 to 2 inches per hour. Heavy rainfall is
also occurring on the higher elevations on Saddle Road. Additional
heavy rainfall is expected through the day.
* Locations in the advisory include but are not limited to...
Hilo, Hawaiian Paradise Park, Volcano, Hawaii Volcanoes National
Park, Glenwood, Mountain View, Wood Valley, Pahala, Hawaiian
Acres, Orchidland Estates, Keaau, Pohakuloa Training Area, Punaluu
Beach, Pohakuloa Camp, Kawa Flats, Pahoa, Papaikou, Pepeekeo and
Honomu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, drainage ditches and low lying areas prone
to flooding.
Rainfall and runoff will also cause hazardous driving conditions due
to ponding, reduced visibility and poor braking action.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This advisory may need to be extended beyond 115 PM HST if flooding
persists.
LAT...LON 1904 15587 1939 15560 1964 15568 1979 15562
1978 15543 1996 15516 1986 15507 1976 15508
1975 15500 1964 15497 1953 15480 1945 15483
1932 15499 1925 15516 1925 15529 1914 15544
1913 15550 1907 15554 1896 15559 1889 15566
$$
WROEWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this areal flood advisory went out at Jan 25, 3:37 AM HST, 3 hours 49 minutes earlier.
Area forecast discussion, Jan 25, 3:37 AM HST, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 337 AM HST Mon Jan 25 2021 .SYNOPSIS... A strong high northeast of the area and a trough to the southwest will combine to produce locally strong southeast winds over the islands through midweek. Very humid air carried by the southeast flow will keep the Big Island very wet over the next couple of days, with heavy snow over the summits. The smaller islands will be less rainy, but some of the rain may reach the smaller islands by mid-week. During the second half of the week the trough will move away to the west. Winds will shift out of the east and rainfall will diminish. && .DISCUSSION... A strong 1038 mb high far northeast of the area and a trough about 650 miles west of Kauai are combining to produce locally strong east to southeast winds over the main Hawaiian Islands. High clouds blanket the area. Radars show widespread showers moving over the Big Island from the southeast. There are numerous showers over windward east Maui, with only isolated showers elsewhere over the smaller islands. A deep northwest to southeast trough aloft will persist west of the islands over the next couple of days. This trough is making the atmosphere over the islands unstable and helping to pull very moist air over the islands from the southeast. This will produce heavy rain over the Big Island with snow over the summits of Mauna Kea and Mauna Loa. A Flash Flood Watch and a Winter Weather Warning are in effect for the Big Island. Less rain will reach the smaller islands, at least through this evening. More of the moisture may spread over the smaller islands by tomorrow. The global models show the trough aloft weakening starting Wednesday as a ridge aloft builds over the area from the north. The atmosphere over the islands will become more stable and the moist air will move away to the west. That should bring a decrease in rainfall for the second half of the week, with showers focused over mainly windward areas. && .AVIATION... Breezy east-southeast winds will continue in windward areas today and tonight. Meanwhile winds in leeward areas will remain light through mid morning, then pick up to moderate levels out of the east-southeast this afternoon, then ease again tonight. Deep tropical moisture will continue to spread northwest across the state during the next 24 hours, although the most unsettled weather is expected over east and southeast facing sections of the Big Island. In these areas, widespread MVFR conditions can be expected, with occasional IFR cigs/vsbys. Across the smaller islands, passing showers will bring temporary MVFR cigs/vsbys to windward areas, with more widespread MVFR conditions possible over Kauai tonight. Generally VFR conditions will prevail in leeward areas, although some MVFR cigs/vsbys could become more common this afternoon through tonight. AIRMET Sierra remains in effect for mountain obscuration across northeast through southeast facing sections of Kauai, Oahu, Molokai, Maui, and the Big Island. These conditions will likely continue through the day today, and possibly through tonight. AIRMET Tango remains in effect for low level turbulence over and downwind of the terrain of all islands. These conditions are expected to continue through tonight. AIRMET Tango is also in effect for strong surface winds over some adjacent coastal waters. AIRMET Zulu remains in effect for moderate rime icing over the Big Island and adjacent waters to the east. These conditions will likely remain in place through today, and possibly through tonight. && .MARINE... Strong east-southeast winds associated with high pressure will continue over the Hawaiian waters through the week. Rough conditions with seas at and above the Small Craft Advisory level of 10 ft will be the result across exposed waters. Surf along east facing shores will remain rough due to the aforementioned strong onshore winds locally and upstream across the eastern Pacific driving large seas through the area. The advisory in place will likely become extended into Wednesday. A slightly downward trend will be possible through the second half of the week as the upstream fetch diminishes across the eastern Pacific. Surf along north and west facing shores will steadily lower through tonight as a northwest swell eases. Large scale pattern change across the Pacific over the past week featuring a blocking pattern setting up east of the Date Line will translate to an end to the active run of large swells that began in the second half of December and continued through the first half of January. Surf will respond and drop well below the January average Tuesday through midweek. For the long range, guidance shows a developing hurricane-force low around 2000 nm northwest of Hawaii this morning tracking northward toward the western Aleutians through Tuesday. Wave models reflect this and show small, long-period energy arriving through the day Thursday out of the west-northwest, then trending up out of the northwest Friday into the weekend. Large errors typically associated with these sources lead to low forecast confidence. Surf along south facing shores will trend up today through midweek, as an out-of-season Tasman source arrives. Nearshore PacIOOS buoy observations locally are reflecting this energy beginning to fill in within the 18-22 second bands. Surf should drop and return to normal levels through the second half of the week. && .HFO WATCHES/WARNINGS/ADVISORIES... Winter Weather Warning through 6 PM Tuesday for the summits of Mauna Kea and Mauna Loa on the Big Island. High Surf Advisory until 6 PM Tuesday for east facing shores of the Big Island, Maui, Molokai, Oahu and Kauai. Flash Flood Watch through Tuesday afternoon for the Big Island. Small Craft Advisory until 6 PM Wednesday for all Hawaiian waters. && DISCUSSION...Donaldson AVIATION...Jelsema MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:23 PM HST | Winter Weather Advisory | HFO | Hawaii | 12 hr |
| Jan 25, 2:09 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jan 25, 3:06 AM HST | Winter Storm Warning | HFO | Hawaii | 36 hr |
| Jan 25, 4:24 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jan 25, 10:47 AM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
| Jan 25, 1:48 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Areal Flood Advisories in Hawaii, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.